Alert archive / South Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 17, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 17, 2005, 7:47 PM CDT for Edmunds County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2005, 7:47 PM CDT (00:47 UTC)
- Expired
- Aug 17, 2005, 11:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Edmunds County, SD
The radar
The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1406 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 180048 FFWABR SDC045-180445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 747 PM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA. * UNTIL 1145 PM CDT. * AT 744 PM CDT(644 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAIN HAS FALLEN OVER THE NORTHWEST PART OF THE COUNTY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...NORTH OF BOWDLE...AND WEST OF HOSMER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4559 9890 4526 9896 4528 9967 4559 9969 $$ KEARNS
1 follow-up statement
000 WGUS73 KABR 180442 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1140 PM CDT WED AUG 17 2005 SDC045-180450- EDMUNDS SD- 1140 PM CDT WED AUG 17 2005 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EDMUNDS COUNTY WILL BE ALLOWED TO EXPIRE AT 1145 PM... RAIN HAS ENDED OVER THE WARNED AREA...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4559 9890 4526 9896 4528 9967 4559 9969 $$ PARKIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:20 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 17, 3:20 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT WED AUG 17 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. BIGGEST CHALLENGE IN THE NEAR TERM IS PCPN CHCS TONIGHT AND AGAIN THURSDAY NIGHT/FRIDAY. WARM FRONT LIFTED NORTH OF CWA THIS MORNING...WITH SFC LOW IN WRN CWA. 5H WAVE MOVING INTO WRN SODAK...AND CAN CLEARLY SEE LOCATION IN WATER VAPOR PIX. AIRMASS HAS BECOME INCREASINGLY UNSTABLE ACROSS CWA WITH SUN POKING THROUGH AND MOISTURE POOLING SOUTH OF WARM FRONT. CONVECTION NOW FIRING CLOSER TO LOW CENTER ON NOSE OF WAVE MOVING IN...AND FURTHER NORTH ALONG BOUNDARY IN NODAK. 7H TROF WILL MOVE EAST ACROSS CWA LATE AFTN/ERLY EVENING WITH INCREASING UVVS AND 7H THETA-E FORCING TAKING PLACE. STILL FEEL THAT SCT TSRA A GOOD BET ACROSS CWA. CONCERN IS THE AMOUNT OF TIME IT TAKES FOR FORCING TO MOVE INTO ERN CWA...WITH DOWNGLIDE/NEUTRAL FORCING GOING ON CURRENTLY. WILL CONT WITH CHC POPS THROUGH THE EVENING...TAPERING OFF AS LOW MOVES EAST INTO MN BY EARLY MORNING. NEXT CONCERN IS NEXT SYSTEM DROPPING DOWN AHEAD OF MAIN 5H LOW MOVING INTO WRN SASK BY 00Z FRIDAY. MINOR WAVES BEGIN TO IMPACT CWA AROUND 00Z FRIDAY AS FLOW BECOMES MORE SW IN NATURE. AM A BIT CONCERNED ABOUT FRONTAL MOVEMENT...AS NEXT FRONT THAT DROPS THROUGH DURING THURSDAY NIGHT INTO FRIDAY IS MORE PARALLEL TO FLOW WHICH GENERALLY LEADS TO A SLOWER FRONTAL PROGRESSION. HAVE KEPT SLGT CHC SHRA IN FOR ALL DAY FRIDAY TO ACCOUNT FOR THIS THINKING. REMAINDER OF WEEKEND LOOKS TO BE DRY AND PLEASANT AS CANADIAN HIGH PRESSURE MOVES OVER AREA. TEMP WISE...LOWERED TEMPS A BIT FROM GUIDANCE VALUES ON FRIDAY WITH INCREASED CLOUD COVER AND SCT SHRA IN AREA. OTW CURRENT FCST TEMPS APPEAR TO BE IN LINE AND DID ONLY COSMETIC TWEAKING. .LONG TERM...SUNDAY THROUGH WEDNESDAY FORECAST CHALLENGE IS LONGWAVE PATTERN EVOLUTION AND POTENTIAL S/W TROFPAS IN SWRLY FLOW ALOFT. MEDIUM RANGE SOLUTIONS HAVE BEEN TRENDING TOWARD HEIGHT RISES SUNDAY AND MONDAY ACROSS CWA BEHIND UPPER LOW EXPECTED TO BE CENTERED OVER GREAT LAKES REGION. LONGWAVE TROF BEING PROGGED TO IMPACT WEST COAST AT THAT TIME...AND MODELS PROGRESSIVELY TRANSLATE UPPER TROF EWD INTO NORTHERN PLAINS BY DAY 8...JUST OUTSIDE OF THIS FORECAST RANGE. MEANWHILE...BEFORE THE LONGWAVE TROFPA MID WEEK...A SERIES OF S/WS IN SWRLY FLOW RACE ACROSS REGION. FOR THIS REASON...HAVE INSERTED 20 AND 30 POPS INTO FORECAST FOR TUESDAY AND WEDNESDAY. TEMP FORECAST UNCHANGED WITH DAY 4 TEMPS CONTINUING TO BE INFLUENCED BY UPPER LOW OVER GREAT LAKES. WAA IS NOTED BY LATE DAY 4 AND PERSISTS THROUGH THE END OF THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && HINTZ/DORN
Hazardous weather outlook, Aug 17, 5:08 AM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 508 AM CDT WED AUG 17 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 508 AM CDT WED AUG 17 2005 /408 AM MDT WED AUG 17 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS CENTRAL..NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AND TRANSLATE EASTWARD THIS AFTERNOON AND TONIGHT AS AN AREA OF SURFACE LOW PRESSURE SHIFTS EAST TODAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THUNDERSTORMS TODAY...ALTHOUGH THE ATMOSPHERE WILL BE CONDUCIVE FOR POSSIBLE ISOLATED TORNADO DEVELOPMENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT AS A COLD FRONT BEGINS TO PUSH SOUTH ACROSS THE STATE. AT THIS POINT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. ALBRECHT
In the hours before
Special weather statement, Aug 17, 2:08 PM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 208 PM CDT WED AUG 17 2005 MNZ039-SDZ003>011-015>017-033>034-180300- TRAVERSE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-MCPHERSON- MARSHALL-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH- 208 PM CDT WED AUG 17 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY IN WEST CENTRAL MINNESOTA TRAVERSE... IN SOUTH DAKOTA THIS WATCH INCLUDES 14 COUNTIES IN CENTRAL SOUTH DAKOTA STANLEY... SULLY... IN NORTH CENTRAL SOUTH DAKOTA CAMPBELL... CORSON... DEWEY... EDMUNDS... FAULK... MCPHERSON... POTTER... WALWORTH... IN NORTHEAST SOUTH DAKOTA BROWN... DAY... MARSHALL... ROBERTS... THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA... FAULKTON...FORT PIERRE...GETTYSBURG...HERREID...IPSWICH... MCLAUGHLIN...MOBRIDGE...ONIDA...SISSETON...TIMBER LAKE... WEBSTER AND WHEATON.
Special weather statement, Aug 17, 5:04 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 504 PM CDT WED AUG 17 2005 MNZ046-SDZ018>023-035>037-051-180300- BIG STONE-BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES- HYDE-SPINK- 504 PM CDT WED AUG 17 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 728 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY IN WEST CENTRAL MINNESOTA BIG STONE... IN SOUTH DAKOTA THIS WATCH INCLUDES 11 COUNTIES IN CENTRAL SOUTH DAKOTA BUFFALO... HAND... HUGHES... HYDE... LYMAN... IN NORTHEAST SOUTH DAKOTA CLARK... CODINGTON... DEUEL... GRANT... HAMLIN... SPINK... THIS INCLUDES THE CITIES OF...CASTLEWOOD...CLARK...CLEAR LAKE... FORT THOMPSON...HIGHMORE...MILBANK...MILLER...ORTONVILLE... PIERRE...PRESHO...REDFIELD AND WATERTOWN. MNZ039-SDZ003>011-015>017-033>034-180300- TRAVERSE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-MCPHERSON- MARSHALL-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH- 504 PM CDT WED AUG 17 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 727 REMAINS VALID UNTIL 10 PM CDT /9 PM MDT/ FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY IN WEST CENTRAL MINNESOTA TRAVERSE... IN SOUTH DAKOTA THIS WATCH INCLUDES 14 COUNTIES IN CENTRAL SOUTH DAKOTA STANLEY... SULLY... IN NORTH CENTRAL SOUTH DAKOTA CAMPBELL... CORSON... DEWEY... EDMUNDS... FAULK... MCPHERSON... POTTER... WALWORTH... IN NORTHEAST SOUTH DAKOTA BROWN... DAY... MARSHALL... ROBERTS... THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA... FAULKTON...FORT PIERRE...GETTYSBURG...HERREID...IPSWICH... MCLAUGHLIN...MOBRIDGE...ONIDA...SISSETON...TIMBER LAKE... WEBSTER AND WHEATON.
Local storm report, Aug 17, 5:43 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 10 S LONG LAKE 45.71N 99.21W
08/17/2005 1.75 INCH MCPHERSON SD PUBLIC
SEVERAL CORN FIELDS FLATTENED
&&
HARDINGLocal storm report, Aug 17, 6:36 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 7 N POLO 44.88N 99.11W
08/17/2005 1.75 INCH HAND SD LAW ENFORCEMENT
&&
HARDINGLocal storm report, Aug 17, 6:53 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
653 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 E ORIENT 44.90N 99.07W
08/17/2005 0.75 INCH FAULK SD LAW ENFORCEMENT
&&
HARDINGLocal storm report, Aug 17, 6:56 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FLASH FLOOD ORIENT 44.90N 99.09W
08/17/2005 FAULK SD LAW ENFORCEMENT
STREETS FLOODED
&&
HARDINGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:40 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 50 min |
| Aug 17, 8:40 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 50 min |
| Aug 17, 9:02 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 43 min |
| Aug 17, 9:39 PM CDT | Flash Flood Warning | ABR | Spink | 4 hr |
| Aug 18, 6:42 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 33 min |
Nearby
Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.